Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Buffalo, NY

May 13, 2006Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 13, 2006, 3:17 PM EDT for Niagara County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2006, 3:17 PM EDT (19:17 UTC)
Expired
May 13, 2006, 3:45 PM EDT
In force
28 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 131918
SVRBUF
NYC063-131945-
/O.NEW.KBUF.SV.W.0011.060513T1917Z-060513T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 345 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  MIDDLEPORT...AND WAS MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLEPORT BY 325 PM EDT...
  BARKER BY 340 PM EDT...
  THIRTY MILE POINT BY 345 PM EDT...

THIS STORM IS CAPABLE OF PRODUCING DIME TO NICKEL SIZED HAIL AND 
FREQUENT LIGHTNING STRIKES. REPORT SEVERE WEATHER TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN BUFFALO.

LAT...LON 4310 7860 4311 7848 4357 7846 4353 7872

$$

HIBBERT
1 follow-up statement
000 
WWUS51 KBUF 131943
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
342 PM EDT SAT MAY 13 2006

NYC063-131952-
/O.EXP.KBUF.SV.W.0011.000000T0000Z-060513T1945Z/
NIAGARA NY-
342 PM EDT SAT MAY 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR NIAGARA COUNTY EXPIRES AT 345
PM EDT...

THE SEVERE THUNDERSTORM OVER EASTERN NIAGARA COUNTY HAS WEAKENED. 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4310 7860 4311 7848 4357 7846 4353 7872

$$

HIBBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 17 minutes earlier.

Area forecast discussion, May 13, 3:00 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
300 PM EDT SAT MAY 13 2006

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

LARGE UPPER LEVEL LOW CONTINUING TO SPIN OVER THE WESTERN GREAT LAKES
THIS AFTERNOON...WILL SHIFT SLOWLY TO THE SOUTHEAST INTO THE OHIO
VALLEY SUNDAY. PRIMARY AREA FOR LOW LEVEL CONVERGENCE AND
INSTABILITY INTO THIS EVENING WILL BE ACROSS THE GENESEE VALLEY AND
FINGER LAKES REGION. SEVERAL REPORTS OF SMALL HAIL ASSOCIATED WITH
SOME OF THE STRONGER CELLS. CONVECTION WILL DIMINISH LATER TONIGHT
WITH WEAK RIDGING/SUBSIDENCE ALOFT AND LACK OF HEATING.

CONVECTION SHOULD REDEVELOP AGAIN SUNDAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS AS ATMOSPHERE DESTABILIZES AND WEAK
SHORT WAVE ROTATES ACROSS THE AREA.

UPPER LOW NUDGES INTO EASTERN OHIO/WESTERN PENNSYLVANIA BY MONDAY.
SIGNIFICANT SHORT WAVE ENERGY ROTATING INTO THE AREA WILL ENHANCE
CONVECTIVE POTENTIAL ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.

UPPER LOW OVER NORTHERN PENNSYLVANIA ON TUESDAY WILL ONCE AGAIN
KEEP THE POTENTIAL FOR CONVECTION ACROSS THE AREA.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...

THE UPPER LOW IS EJECTED TO THE NORTHEAST BY ANOTHER CLOSED UPPER
LOW ON WEDNESDAY...ONLY TO BE REPLACED BY THE SECOND LOW BY THURSDAY
AFTERNOON. THE SURFACE LOW ASSOCIATED WITH THE UPPER LOW WILL BE TO
THE NORTH OF THE REGION AND BRING A WEAK COLD FRONT ACROSS THE
FORECAST AREA ON THURSDAY WITH A CHANCE OF THUNDERSTORMS THURSDAY
AFTERNOON. COOLER AIR ALOFT WILL MAINTAIN THE CHANCE OF SHOWERS
THROUGH THE REMAINDER OF THE EXTENDED PERIOD. BOTH HIGH AND LOW
TEMPERATURES WILL BE A LITTLE COOLER THAN CLIMATOLOGICAL
NORMS...ESPECIALLY FRIDAY AND SATURDAY AS THE COOL UPPER LOW IS
CLOSER TO THE FORECAST AREA.

&&

.AVIATION...

SOUTHEASTERLY FLOW WILL KEEP A STREAM OF SCATTERED CONVECTION OVER
CENTRAL AND WESTERN NY THIS EVENING WITH A FEW THUNDERSTORMS
EMBEDDED WITHIN THE RAIN SHOWERS. CEILINGS AND VSBYS WILL REMAIN
WITHIN VFR CATEGORIES OUTSIDE OF THE HEAVIER RAINS AND
THUNDERSTORMS...BUT FALLING TO MID MVFR WITHIN THE CONVECTION. MOST
OF THE PRECIP WILL FADE THIS EVENING THEN VFR CIGS WITH A FEW AREAS
OF MVFR CIGS AND VSBYS...LOCALLY IFR OVER THE SOUTHERN TIER FOR LOW
CIGS. AS THE UPPER LOW MOVES CLOSER TO THE AREA ON SUNDAY...MORE
SOLID CLOUD COVER IS EXPECTED...BUT TO STILL BE WITHIN MVFR RANGE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...TMA
LONG TERM...WCH
AVIATION...WCH
Hazardous weather outlook, May 13, 4:22 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
422 AM EDT SAT MAY 13 2006

NYZ001>008-010>014-019>021-085-140830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
422 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-140830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
422 AM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:10 PM EDTSevere Thunderstorm WarningBUFCayuga50 min
May 13, 4:18 PM EDTSevere Thunderstorm WarningBUFMonroe43 min
May 13, 4:39 PM EDTSpecial Marine WarningBUF54 min
May 13, 5:08 PM EDTSpecial Marine WarningBUF48 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.